Usually he takes 80mg methadone a day to survive. On Tuesday he took 120mg because he knew he was getting suboxone the next day. Wednesday he took 4-8mg strips of suboxone (the wrong way by swallowing). Thursday he took 5-8mg strips of suboxone (again the wrong way). Friday he took 3-8mg strips of suboxone. Today is Saturday and he has taken 3-8mg strips (this time the correct way by dissolving). This is his fourth day without taking methadone. He is going to attempt to make it on 2-8mg strips per day for a week and then start going down from there. This being day number 4 with no methadone, should we expect his body to feel any worst than it has? Or should tomorrow be nothing worst than today? We didn't do much research before putting him on the suboxone.
24 Jul 2011
Normal way is to downgrade methadone to 20mg. It takes 5 days before methadone is out of your system so if he manage with suboxone then no problem, if he gets withdrawaleffects then try to get through with some sleeping medication. Or just be there for him, his sexdrive will also be back or stronger. If he manages to get through the coming week then he can slowly go down with suboxone but very slow cause it blocks the cells screaming for opiats. Most people who wants to quit,or live a stable life prefer doing it on suboxone.
24 Jul 2011
First let me explain that you are suppose to be at 30mgs or less of methadone and wait 72 hours from the last dose before starting Suboxone. If you don't do this you not only run the risk of what is called precipitated withdrawals but you can cause other problems such as respiratory issues. Since he didn't take the Suboxone correctly and it has now been 4 days since his last dose of methadone, he should be experiencing withdrawals from the methadone except that he took the Suboxone yesterday so I'm assuming he is ok. The following site explain how to use Suboxone correctly:
Honestly he will need to be on the Suboxone longer than a week to "heal" the brain receptors and overcome the methadone use. It is best to be on a program for Suboxone use that includes addiction's counseling. Through counseling one learns the tools to stay clean once you no longer have the drug therapy. I recommend he seek counseling and stay on the Suboxone for at least 3 to 6 months. He will then have to taper slowly from the Suboxone which is covered in the directions above.
24 Jul 2011
Um, I am late on this one, but wanted to ask one thing, is he under the care of a suboxone doctor and addiction therapist, or did he procure his subs films from an ... ahem... freelance unlicensed pharmaceutical supplyman. I am not judging, just want clarification as if he is under a drs care and the drs just gave him an rx without thoroughly going over how to use suboxone and what to expect, you actually need to report that dr to the company that makes it, Reckitt-Benckiser, because a) a person should be tapered down to 30 mgs or less of methadone per day before making the switch in order to prevent a particularly horrible form of withdrawal known as precip and b) should have also been inducted on to subutex first to further decrease the chance of precip occuring c) the suboxone or subutex will NOT work if you swallow it. The maximum dose and ceiling effect are reached at 4 tablets or strips, which would be 32 mgs.
Suboxone is a complicated medication and the switch from methadone is trickier and should be ONLY handled by the dr, they should never just hand the rx to the patient in this case. People on the streets who sell their subs do NOT know how to properly switch one from methadone to suboxone and also don't know the ins and outs of the treatment. I would like to help, but need to know if he is winging this by buying it off the streets, not because I judge him at all, so he will get the correct infor. He will need to be on it a MINIMUM of 3 months and likely closer to a year.
25 Jul 2011
It blows my mind that a doc gave this to him. The lowest I ever heard of a person on Mdone being at before the switch is 35 mg a day of Mdone, and actually it should be 30 mg. I'm surprised he didn't go into Precipitated wds. Actually, I think it was a good thing he did swallow the strips the first few days. By doing that they didn't effect him, or at least not much. And since Mdone is also a long lasting opiate he was OK. Is he still OK? I also want to 2nd what pattishan said about the 32 mg being the absolute max dose anyone can take. The Buprenorphine in the Sub really is a unique drug. The way I was taught it works is like this. At doses of 32 mg a day and less (and less is usually better than more) Bupe acts somewhat like any other opiate and has a positive stimulating effect on the Mu brain receptor. This is called being a Mu agonist. However, at doses over 32 mg a day, Buprenorphine changes itself, and it becomes a negative stimulator of the Mu receptor. This is called being a Mu antagonist. When a person who has opiates in them takes a Mu antagonist it usually puts them into wds (withdrawal symptoms). A Mu antagonist can also be used as an antidote to stop the actions of too much of an opiate. This is how hospitals can save the life of someone who OD'd on Heroin. They shoot them up with a Mu antagonist. It nullifies the Heroin, but I think it also puts the person into wds. But the person doesn't die. It's a good thing he didn't dissolve the 5 strips in his mouth. He would have seen the bad side of Bupe.
I agree with the dosing schedule pattishan recommended. One strip upon awakening, and then half about 4 hours later. If he's OK on 12 mg a day, he should keep it that way. But if he isn’t he can take more. It takes about 2 hours to feel the results of a dose of Sub. So if he's feeling wds 2 hours after the 2nd dose, he should then take another 4 mg. He then should wait another 2 hours. If he needs more let him take another 4 mg strip. I think you said he's allowed 3 strips a day. I know many people do need the full 24 mg a day, especially when coming off Heroin or a lot of Mdone. I had a doc who once put me on 24 mg a day. It was way too much for me. But I know several people who take 24 mg a day. If he needs it, let him have it. Don't hold it back, or try and convince him he should suffer. That's when people relapse. Going onto Sub from a large dose of a powerful opiate like Morphine, Methadone or Heroin is very different from going on Sub from an average dose of Vicodin or Percocet. I know this because I have done it all these ways. This last time I went on Sub I had been taking Mdone before Sub. It took my body a long time to stabilize. I was told it was because I had been on Methadone. So just give him time. It is worth it.
I hear you about the money. No one could be more sympathetic than me. But I want to warn you about something with certain Sub docs. At least until the doc feels trusting about a new patient. Many Sub docs expect a patient to come in every 4 weeks whether they need another script or not. This is especially true with the ones that do a urine test. Don't kid yourself, those docs do not trust us 1 little bit. They do have good reason for this. Nevertheless, before you don't bring your BF in every 4 weeks, ask the doc if that's alright. He may say no. You may have to search for a different doc if he does. I have such a doc right now. I need a new one too. This doc is a pain in my butt. I was already on Sub for 5 years once before. He has no reason to insist on every 4 weeks, but he does. And money is an issue with me too. Be very careful, these docs think nothing of cutting a person off and throwing them out.
Let us know how you 2 are doing.
25 Jul 2011
Thank you all for your support and responses. You all help so much. He posted a question earlier: Will sub give him the same satisfaction as methadone did, after he stablizes? He is in his 6th day today without methadone. I have never used any kind of drug before, so it's hard for me to relate, but you all are making this so much easier for me and him to understand. He is worried that suboxone will not match up to methadone... any advice or encouraging words are needed for him. Thank you all.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
My boyfriend has just admitted to me that he relapsed on heroine, or "fucked up and used dope" He was previously using heroine for a total ...
4 answers • 14 Aug 2010
I took 4 mg of suboxone on wrong opiate pills and horrible cold turkey hit me, I though I am gonna die. Three days later I am still filling cold ...
2 answers • 25 Sep 2010
I have been taking methadone for the last year. I have recently weened myself from 80mg to 10mg. I have been considering going on suboxone, but from ...
3 answers • 25 Nov 2010
I have been working in the Fitness Industry for over a decade now. For the past 3 years straight, I have gone from Norco, then Methadone, to ...
4 answers • 24 Oct 2011
I have been on methadone maintenance program for about two and a half years now. I am tired of being tied down by it. I have read in countless forums ...
1 answer • 19 Jan 2012